General enquiries: 0800 326 5559
International: 0330 333 8188

Heroin Withdrawal Symptoms

Heroin Withdrawal Symptoms

Once a heroin addiction has developed, it can be very difficult for an individual to quit. The main reason for this is the physical and psychological withdrawal symptoms that occur when the use of heroin is stopped.

These symptoms can vary from person to person, and an assessment of them can tell a lot about the severity of an individual’s addiction.

Symptoms will usually reach their peak within a week, and they can often continue to occur inconsistently for the following few months. There are many ways of coping with withdrawal symptoms when they are at their worst.

Treating heroin withdrawal often involves the prescription of drugs to ease the physical toll on an individual’s body, alongside psychological intervention which treats the underlying behaviours that lead them to abuse the substance.

Heroin withdrawal symptoms

As an opiate, heroin causes an individual to become physically addicted. The body’s chemistry changes, causing it to become dependent on heroin’s presence within its system.

As a result, many of the withdrawal symptoms caused by not taking the drug are physical, affecting the body’s functions. While it cannot cause death directly, these symptoms can be very painful and uncomfortable.

However, the underlying causes of the addiction, as well as the effects of heroin on an individual’s thoughts and feelings, can also cause psychological symptoms. If they begin their addiction to combat poor mental health, the absence of heroin will cause the thoughts associated with them to resurface.

1. Stomach problems

It is common for an individual to feel pain in their stomach, usually a result of abdominal cramping or spasms. This feeling is usually followed by an unsteady bowel movement and watery diarrhoea.

The stomach’s activity can become irregular and untimely, disrupting the usual routine of the individual. This activity can also cause a loss of appetite and, in some cases, anorexia [1].

2. Poor sleep

An individual’s sleep can be negatively impacted in several ways. They can become restless, experience very light and broken sleep, or not sleep at all.

Insomnia can develop in more serious cases, resulting in prolonged fatigue and irritability during the day.

3. Physical discomfort

Responding to a lack of heroin, the body will begin regaining its sensitivity to pain. The substance begins to numb pain receptors over time, and when it is no longer present, this effect wears off.

This means there is an increase in general discomfort. Aches and pains will surface in the limbs, as well as a decreased overall pain threshold.

4. Worse mood

Many choose to abuse heroin in the first instance to alleviate negative emotions and memories. The absence of heroin, therefore, often leads to these feelings resurfacing.

Even without a pre-existing mental health condition, such as depression or bipolar disorder, it is common for individuals to begin feeling especially anxious or depressed.

Common feelings which can arise in the withdrawal period include sadness, anger, and confusion.

5. Strong cravings for heroin

Without heroin, the initial desire to use it increases. Cravings are often caused by an individual wanting to relieve themselves of the other withdrawal symptoms they are experiencing.

They can also be triggered by a desire to feel the high of heroin again.

This desire could lead to individuals acting irrationally or possibly feeling like they cannot cope without heroin.

6. Feeling unwell

When trying to adjust to the absence of heroin in its system, the body will often fall unwell.

Throughout an addiction, heroin becomes an essential component of the body’s day-to-day functioning, meaning it will often struggle to rebalance if the drug is suddenly withdrawn.

An individual may have cold symptoms, such as an increase in body temperature and profuse sweating, as well as more severe ones such as vomiting, nausea, or a lack of appetite.

7. An unusual amount of body fluids

It is also common for the body to overproduce certain fluids. This is usually a result of its attempt to regain balance without heroin.

This process can cause an especially runny nose, teary eyes, or frequent sweating.

Assessing symptoms

To assess the symptoms of opiate withdrawal, clinicians will often use the Clinical Opiate Withdrawal Scale (COWS). By using COWS, they are able to get an idea as to how severe the withdrawal is and what level of physical dependence an individual has on heroin [2].

On a numeric scale, the clinician with rate the extent to which an individual demonstrates particular symptoms of withdrawal. The symptoms assessed include:

  • Resting heart rate
  • Pupil size
  • Bone or joint aches
  • Shaking
  • Stomach problems

Symptom timeline

For most heroin users, withdrawal symptoms begin between 6 and 12 hours after their last use. The timescales for when and for how long withdrawal symptoms occur will depend on the circumstances of the individual. Influential factors include:

  • How long they have abused heroin for
  • How much heroin they are accustomed to taking at a time
  • The method they use for taking heroin
  • How frequently they use heroin

For the most part, the timeline for heroin withdrawal symptoms plays out as follows:

Day 1-2

Following the most recent use of heroin, symptoms tend to occur within the following 12 hours.

These tend to be primarily physical, beginning with pain in the body and then developing into shaking or stomach problems. Anxiety can also be experienced during this period.

These symptoms tend to increase in severity over the following day.

Day 3-5

After a few days of increasing severity, symptoms begin to hit their peak.

Four days after the most recent use, current symptoms reach their most uncomfortable, and others begin to surface. These include vomiting and profuse sweating.

Day 6-7

Following the peak, withdrawal symptoms tend to decrease in severity.

Pains will ease, tensions within the body will start to loosen, and the mental effects will become less strenuous.

While normality returns, it is common for individuals to feel fatigued during this phase.

Day 7+

Following the first week, withdrawal symptoms will become more inconsistent.

Over the following months, the brain will still be adjusting to the change in its chemistry, resulting in symptoms such as anxiety, insomnia, and fatigue.

Overall, the body will begin to rebalance itself with time, meaning that symptoms will fade altogether after a few months.

Coping with symptoms

It can be difficult to cope with the worst of withdrawal symptoms during the first week. To limit their effect, an individual can use some of the following methods:

  • Staying hydrated – withdrawal causes the body to release a lot of water in the form of sweat and diarrhoea, so keep drinking water to avoid dehydration.
  • Keeping busy – while the body is feeling the effects of withdrawal, keep occupied to help take your mind from it. Watching television, playing games, or taking short walks can all help.
  • Talking – speaking to family, friends, or a clinical professional is essential for staying on track. Get support to help keep the purpose of withdrawal in mind, and keep someone updated with your progress to ensure your safety.

Treatment of heroin withdrawal symptoms

Treating heroin withdrawal symptoms often involves the use of medicinal drugs to reduce their effects. These provide an individual with a chance to properly engage with Detoxification.

This treatment method looks to use a drug as a substitute, eliminating the dangers of heroin without completely upsetting the body’s chemistry, while supporting an individual’s mental health. This substitute is then gradually withdrawn with the support of medical staff.

A combination of these substitute drugs, such as Subutex or buprenorphine, and long-term psychological interventions are known to provide considerable relief for heroin withdrawal symptoms and heroin recovery [3].

[1] https://emed.ie/Toxicology/Opiate_Withdrawal.php

[1] https://www.drugabuse.gov/sites/default/files/ClinicalOpiateWithdrawalScale.pdf

[2] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3202507/

No Widget, set it on widget!

Get Help Today

Don’t go through the progress of recovery alone. Get in touch with someone who can help.

Request a Call

Recent Posts

Subscribe

Subscribe to our email list to get the latest information right to your inbox